Alert archive / Nevada / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Elko, NV

August 19, 20124 counties in Nevada

NWS Elko, NV issued this flash flood watch at Aug 19, 2012, 8:46 AM PDT for 4 counties in Nevada. It took effect at Aug 19, 2012, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2012, 8:46 AM PDT (15:46 UTC)
In effect from
Aug 19, 2012, 11:00 AM PDT
Expired
Aug 19, 2012, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV
Flood severity
None

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 3.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2614 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WGUS65 KLKN 191546
FFALKN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ELKO NV
846 AM PDT SUN AUG 19 2012

...MONSOON THUNDERSTORMS WITH HEAVY RAINS THIS AFTERNOON AND EVENING...

.A VERY MOIST AND UNSTABLE AIR MASS HAS INVADED CENTRAL AND EASTERN
NEVADA. COMBINED WITH STRONG SUNSHINE AND A WEAK WEATHER SYSTEM TO
THE NORTH...THUNDERSTORMS WILL FORM THIS AFTERNOON AND EVENING AND
WILL MOVE VERY SLOWLY AND RE-DEVELOP OVER THE SAME LOCATIONS. THIS
WILL RESULT IN HEAVY RAINS IN MANY LOCATIONS. SOME PLACES HAVE
ALREADY HAD AMPLE RAIN AND SOILS ARE READY FOR FLOODING. OTHERS
HAVE BURN SCARS WHICH FLOOD EASILY.

NVZ035-037-040-041-200000-
/O.NEW.KLKN.FF.A.0003.120819T1800Z-120820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...ELY...RUTH...MCGILL...AUSTIN...EUREKA...
DIAMOND VALLEY...TONOPAH...ROUND MOUNTAIN...DUCKWATER...
CURRANT SUMMIT
846 AM PDT SUN AUG 19 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH 
  CENTRAL NEVADA AND SOUTH CENTRAL NEVADA...INCLUDING THE 
  FOLLOWING AREAS...IN EAST CENTRAL NEVADA...WHITE PINE COUNTY. 
  IN NORTH CENTRAL NEVADA...SOUTHERN LANDER COUNTY AND SOUTHERN 
  EUREKA COUNTY. IN SOUTH CENTRAL NEVADA...NORTHEASTERN NYE 
  COUNTY AND NORTHWESTERN NYE COUNTY. 

* UNTIL 8 PM PDT THIS EVENING

* MONSOON MOISTURE AND A WEAK WEATHER SYSTEM WILL CREATE SLOW
  MOVING THUNDERSTORMS WITH HEAVY RAINS. RAINFALL RATES OVER ONE
  INCH PER HOUR ARE POSSIBLE.

* HIGH RAINFALL RATES OVER SHORT TIME PERIODS WILL CAUSE HEAVY RUN
  OFF FROM RUGGED TERRAIN. LOW SPOTS WILL FILL QUICKLY. FIELDS AND
  PASTURES WILL QUICKLY TURN TO MUD HOLES...TRAPPING EQUIPMENT AND
  LIVESTOCK. IN ADDITION...ROCK SLIDES ARE LIKELY WHICH CAN COVER
  HIGHWAYS AND OTHER ROADS. GRAVEL ROADS CAN BE WASHED OUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A LIFE THREATENING SITUATION.
FLOODING KILLS MORE PEOPLE THAN ANY OTHER WEATHER EVENT. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED. ABOVE ALL...IF YOU COME TO
A FLOODED OR CLOSED ROAD...TURN AROUND! DON'T DROWN! 

&&

$$

BB
2 follow-up statements
380 
WGUS65 KLKN 192135
FFALKN

FLOOD WATCH
NATIONAL WEATHER SERVICE ELKO NV
235 PM PDT SUN AUG 19 2012

...MONSOON THUNDERSTORMS WITH HEAVY RAINS THIS AFTERNOON AND
EVENING...

.A VERY MOIST AND UNSTABLE AIR MASS HAS INVADED CENTRAL AND
EASTERN NEVADA. COMBINED WITH STRONG SUNSHINE AND A WEAK WEATHER
SYSTEM TO THE NORTH...THUNDERSTORMS WILL FORM THIS AFTERNOON AND
EVENING AND WILL MOVE VERY SLOWLY AND RE-DEVELOP OVER THE SAME
LOCATIONS. THIS WILL RESULT IN HEAVY RAINS IN MANY LOCATIONS.
SOME PLACES HAVE ALREADY HAD AMPLE RAIN AND SOILS ARE READY FOR
FLOODING. OTHERS HAVE BURN SCARS WHICH FLOOD EASILY.

NVZ035-037-040-041-200300-
/O.CON.KLKN.FF.A.0003.000000T0000Z-120820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...ELY...RUTH...MCGILL...AUSTIN...EUREKA...
DIAMOND VALLEY...TONOPAH...ROUND MOUNTAIN...DUCKWATER...
CURRANT SUMMIT
235 PM PDT SUN AUG 19 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA AND 
  SOUTH CENTRAL NEVADA...INCLUDING THE FOLLOWING AREAS...IN EAST 
  CENTRAL NEVADA...WHITE PINE COUNTY. IN NORTH CENTRAL NEVADA... 
  SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY. IN SOUTH 
  CENTRAL NEVADA...NORTHEASTERN NYE COUNTY AND NORTHWESTERN NYE 
  COUNTY. 

* UNTIL 8 PM PDT THIS EVENING

* MONSOON MOISTURE AND A WEAK WEATHER SYSTEM WILL CREATE SLOW 
  MOVING THUNDERSTORMS WITH HEAVY RAINS. RAINFALL RATES OVER ONE 
  INCH PER HOUR ARE POSSIBLE. 

* HIGH RAINFALL RATES OVER SHORT TIME PERIODS WILL CAUSE HEAVY 
  RUN OFF FROM RUGGED TERRAIN. LOW SPOTS WILL FILL QUICKLY. 
  FIELDS AND PASTURES WILL QUICKLY TURN TO MUD HOLES...TRAPPING 
  EQUIPMENT AND LIVESTOCK. IN ADDITION...ROCK SLIDES ARE LIKELY 
  WHICH CAN COVER HIGHWAYS AND OTHER ROADS. GRAVEL ROADS CAN BE 
  WASHED OUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A LIFE THREATENING
SITUATION. FLOODING KILLS MORE PEOPLE THAN ANY OTHER WEATHER
EVENT. MOST FLOOD DEATHS OCCUR IN VEHICLES.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED. ABOVE ALL...IF YOU COME TO
A FLOODED OR CLOSED ROAD...TURN AROUND! DON'T DROWN!

&&

$$

BB/TURNER
630 
WGUS65 KLKN 200307
FFALKN

FLOOD WATCH
NATIONAL WEATHER SERVICE ELKO NV
807 PM PDT SUN AUG 19 2012

NVZ035-037-040-041-200415-
/O.EXP.KLKN.FF.A.0003.000000T0000Z-120820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...ELY...RUTH...MCGILL...AUSTIN...EUREKA...
DIAMOND VALLEY...TONOPAH...ROUND MOUNTAIN...DUCKWATER...
CURRANT SUMMIT
807 PM PDT SUN AUG 19 2012

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH
CENTRAL NEVADA AND SOUTH CENTRAL NEVADA HAS EXPIRED AS THUNDERSTORMS
AND SHOWERS HAVE DECREASED OVER THE AREA.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 19, 5:50 AM PDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 19, 5:50 AM PDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
550 AM PDT SUN AUG 19 2012

.SYNOPSIS...A WEAK COLD FRONT WILL MOVE THROUGH THE GREAT BASIN TODAY
TO BRING SHOWERS...THUNDERSTORMS...AND GUSTY WINDS. THE FRONT WILL
COOL TEMPERATURES ABOUT 10 DEGREES...BACK DOWN TO WHERE IT SHOULD
BE THIS TIME OF YEAR. TEMPERATURES WILL REBOUND TO AROUND 90
DEGREES MONDAY AND TUESDAY. ANOTHER WEAK SYSTEM IS EXPECTED TO
COOL TEMPERATURES AGAIN FOR WEDNESDAY.

&&

.UPDATE...A CLUSTER OF THUNDERSTORMS HAS DEVELOPED OVER PERSHING
COUNTY AND IS MOVING TOWARD HUMBOLDT COUNTY. DID A QUICK REFRESH
OF THE FORECAST PACKAGE FOR THE MORNING AND AFTERNOON TIME PERIODS
TO REFLECT A LITTLE MORE COVERAGE OF THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED AT 341 AM /

SYNOPSIS...A WEAK COLD FRONT WILL MOVE THROUGH THE GREAT BASIN TODAY
TO BRING SHOWERS...THUNDERSTORMS...AND GUSTY WINDS. THE FRONT WILL
COOL TEMPERATURES ABOUT 10 DEGREES...BACK DOWN TO WHERE IT SHOULD
BE THIS TIME OF YEAR. TEMPERATURES WILL REBOUND TO AROUND 90
DEGREES MONDAY AND TUESDAY. ANOTHER WEAK SYSTEM IS EXPECTED TO
COOL TEMPERATURES AGAIN FOR WEDNESDAY.

SHORT TERM...TODAY THROUGH MONDAY. LIGHT SHOWER ACTIVITY IS SHOWING
UP ALL ACROSS THE CWFA. GROUND TRUTH OF ACCUMULATING PRECIPITATION
IS SKETCHY THUS FAR THIS MORNING HOWEVER THERE IS A LINE OF SHOWERS
STRETCHING FROM LANDER COUNTY THROUGH CENTRAL ELKO COUNTY AT THIS
TIME. THE MODELS SEEM TO BE ALL IN AGREEMENT FOR THE SHORT TERM PERIOD.

MADE SOME CHANGES TO THE FORECAST. A WEAK COLD FRONT WILL MOVE
THROUGH EARLY IN THE DAY...POSSIBLE THROUGH ELKO BETWEEN 1 PM AND
2 PM LOCAL TIME...AND SOME COOLER MORE STABLE AIR WILL RAPIDLY
FILTER IN. REMOVED THUNDERSTORM WORDING FOR MUCH OF NORTHERN
NEVADA. A FEW THUNDERSTORMS MAY DEVELOP LATE AFTERNOON OVER
WESTERN HUMBOLDT COUNTY HOWEVER MOST OF THE CONVECTIVE ACTIVITY
WILL FOCUSED ONCE AGAIN IN CENTRAL NEVADA. PRECIPITABLE WATER
VALUES WILL RISE TO ABOVE 0.8 INCHES ALL AROUND TODAY WITH GFS
SPITTING OUT OVER AN INCH OF PWAT IN AN AREA STRETCHING FROM
SOUTHERN EUREKA COUNTY TO THE FOOT OF THE RUBY MOUNTAINS IN ELKO
COUNTY. SOME STORMS WILL BE STRONG RAINERS SO WILL HAVE TO BE WARY
OF ANY FLASH FLOODING POTENTIAL. NOTE THAT STORM MOTION WILL BE IN
THE 10 TO 15 MPH RANGE. DRIER AIR WILL RAPIDLY FILTER IN TONIGHT
AND MONDAY CONFINING THUNDERSTORM ACTIVITY PRIMARILY SOUTH OF
HIGHWAY 50...PERHAPS A STRIKE OR TWO IN EXTREME NE NEVADA.

LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS ARE IN VERY
GOOD AGREEMENT WITH A SOUTHWEST UPPER LEVEL RIDGE ACROSS SOUTHERN
ARIZONA WITH AN UPPER LEVEL PACIFIC COAST TROUGH. BY TUESDAY THE
TROUGH WILL BE PUSHING ACROSS THE PACIFIC NORTHWEST. THIS WILL HELP
TO DISPLACE THE RIDGE EASTWARD. IN ADVANCE OF THE TROUGH A FAIRLY
POTENT 65-75 KNOT 250 MB JET WILL PUSH EAST. CURRENT GFS RUN DEPICTS
FORECAST CAPE VALUES OF 200-400 J/KG IN THE NORTHERN PORTIONS LIKE
ELKO COUNTY...SOUTHWEST INTO EUREKA COUNTY. MEANWHILE...HIGHER
VALUES CAN BE FOUND IN WHITE PINE COUNTY...TO THE TUNE OF 400 TO 800
J/KG. 0-6 KM BULK SHEAR VALUES ARE 30-45 KNOTS IN THIS AREA DURING
THE TUESDAY AFTERNOON TIME PERIOD. THIS AREA MAY NEED FURTHER
MONITORING AS ORGANIZED CONVECTION IS A POSSIBILITY IN THE
AFOREMENTIONED AREAS. MAIN THREATS FROM THIS CONVECTIVE ACTIVITY
APPEAR TO BE SMALL HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS TO
POSSIBLY 50 KNOTS. FURTHER WEST...IN HUMBOLDT COUNTY...THE AIR MASS
WILL QUICKLY DRY OUT AND BY 00Z WEDNESDAY...MODEL PRECIPITABLE WATER
VALUES ARE AROUND A QUARTER TO A THIRD OF AN INCH. A DISTINCT CHANGE
IN THE AIR MASS WILL BE FELT WEDNESDAY WITH THE MUCH DRIER AIR
FILTERING IN FROM THE WEST. ALTHOUGH NOT A CONCERN...SURFACE WINDS
WILL BE ON THE BREEZY SIDE...FROM 10-15 MPH WITH GUSTS TO AROUND 25
MPH TUESDAY AFTERNOON.

BY WEDNESDAY A MAINLY WEST TO EAST FLOW DEVELOPS ACROSS NORTHERN
NEVADA WHICH WILL REINFORCE THE DRYING FURTHER EAST. THE EUROPEAN
WANTS TO INTRODUCE A SHORTWAVE TROUGH ACROSS THE REGION.
HOWEVER...PRECIPITABLE WATER VALUES ARE FORECAST TO BE A QUARTER TO
A THIRD OF AN INCH CWA-WIDE. IT LOOKS LIKE WE WILL SEE A FEW DEGREES
OF COOLING FOR THE AFTERNOON PERIOD AS WELL...WITH MOST AREAS SEEING
SOMEWHERE IN THE MID TO UPPER 80S. WINDS MAY BE ON THE BREEZY SIDE
WITH SOME GUST SPEEDS OF 20-25 MPH IN THE NORTHERN SECTIONS OF THE
CWA.

ON THURSDAY THROUGH SATURDAY THERE BEGINS SOME DISAGREEMENT WITH
BOTH MODELS. THE RIDGE AXIS IS SHIFTED FURTHER EAST ACROSS ARIZONA
AND UTAH IN THE GFS BUT THE EUROPEAN WANTS TO BUILD THE RIDGE OVER
THE SOUTHWEST UNITED STATES. A MAINLY WEST TO EAST FLOW CONTINUES
WITH TROUGHING SEEN ACROSS SOUTHERN CANADA. IT APPEARS DRY WITH A
GRADUAL INCREASE IN AFTERNOON HIGHS TO THE UPPER 80S TO LOW 90S.
WINDS ARE EXPECTED TO BE LIGHT.

AVIATION...EXPECT BKN-OVC080-110 THROUGH THE MORNING AND AFTERNOON
HOURS. CONVECTIVE ACTIVITY...TSRA...IS EXPECTED TO BEGIN IN EARNEST
AFTER 18-21Z THIS MORNING/AFTERNOON AT ALL TAF LOCATIONS...WITH THE
BEST CHANCES AT THE SOUTHERN TAF SITES WHERE THE MOISTURE AND
INSTABILITY ARE THE GREATEST. CONVECTIVE OUTFLOW WINDS TO 45KT ARE
POSSIBLE WITH THUNDERSTORMS THIS AFTERNOON. MVFR/LCL IFR CIG/VSBY
POSSIBLE IN THE HEAVIEST STORMS...WITH BLDU POSSIBLE IN OUTFLOW
WINDS. OTHERWISE WINDS SW-W5-10G15-20KT ALL SITES THROUGH 20/03Z
THIS EVENING.

FIRE WEATHER...THE FIRE WEATHER WATCH FOR ZONES 468 469 AND 470 HAS
BEEN CANCELLED. SHOWERS WILL SPREAD ACROSS THE STATE TODAY AS A
WEAK COLD FRONT MOVES THROUGH. THUNDERSTORM ACTIVITY IS EXPECTED
TO BE GREATER IN COVERAGE ACROSS CENTRAL NEVADA HOWEVER THESE
STORMS WILL BE WET VARIETY. A WIND SHIFT WILL OCCUR EARLY IN THE
AFTERNOON AT ELKO AND SLIGHTLY COOLER AND MORE STABLE AIR WILL
FILTER INTO THE NORTHEAST PART OF THE STATE. WIND GUSTS ALONG THE
FRONT WILL GENERALLY TOP OUT IN THE 40 MPH RANGE BRIEFLY ACROSS
ELKO COUNTY FOLLOWED BY A SHIFT TO A NORTHWEST DIRECTION.
THUNDERSTORMS SHOULD AFFECT MAINLY CENTRAL NEVADA MONDAY...WITH
PERHAPS A COUPLE STRIKES OVER THE EXTREME NORTHEAST CORNER ZONE
470. ON TUESDAY...ANOTHER WEAK LOW PRESSURE SYSTEM WILL BRUSH THE
STATE AND CREATE ENOUGH INSTABILITY FOR CONVECTION TO RECUR OVER
ALL ZONES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:56 AM PDTSpecial Weather StatementLKN49 min
Aug 19, 1:24 PM PDTSevere Thunderstorm WarningLKNNye36 min
Aug 19, 1:48 PM PDTSevere Thunderstorm WarningLKNHumboldt42 min
Aug 19, 3:10 PM PDTSpecial Weather StatementLKN50 min
Aug 19, 3:31 PM PDTAreal Flood AdvisoryLKNLander108 min
Aug 19, 4:33 PM PDTSpecial Weather StatementLKNEureka, Lander42 min

Nearby

Flash Flood Watches in Nevada, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.